Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 18, 2018Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Aug 18, 2018, 1:10 AM EDT for Genesee County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 1:10 AM EDT (05:10 UTC)
Expired
Aug 18, 2018, 2:15 AM EDT
In force
65 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 5 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS81 KBUF 180510
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
110 AM EDT SAT AUG 18 2018

NYZ001-010-011-180615-
Genesee-Niagara-Northern Erie-
110 AM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA AND GENESEE COUNTIES...

At 109 AM EDT, radar indicated heavy thunderstorms were located 
along a line extending from 18 miles southwest of Niagara Falls to 
near Batavia. Movement was north at 5 mph.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Batavia, Kenmore, Depew, Tonawanda and Amherst.

This includes Interstate 90 between exits 54 and 48.
 
Torrential rainfall is occurring with these storms, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4313 7793 4288 7803 4287 7849 4286 7849
      4284 7885 4283 7893 4293 7890 4296 7893
      4296 7896 4299 7901 4302 7902 4306 7900
      4308 7908
TIME...MOT...LOC 0509Z 192DEG 5KT 4290 7929 4303 7818 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 17, 11:05 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 11:05 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1105 PM EDT Fri Aug 17 2018

.SYNOPSIS...
Low pressure will pass just to our north and slowly push a cold
front across the region late tonight into Saturday. This will result
more showers and thunderstorms which will taper off early Saturday.
Then high pressure will build into the region late Saturday and
bring a return to fair weather and more comfortable levels of
humidity for the remainder through Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A shortwave trough will track eastward across Michigan tonight while
at the surface, low pressure is centered over the northern shore of
Lake Ontario. Showers and thunderstorms are likely across the
eastern Great Lakes tonight.

A moist airmass continues across the eastern Great Lakes with dew
points around 70 degrees this evening. Most of the afternoon/early
evening convection has moved east of the forecast area however,
instability is still present and with make it condusive for
showers and thunderstorms tonight. A disorganized line of
showers and thunderstorms extends along a cold front from
eastern Lake Ontario to the northern shore of Lake Erie. This
boundary will slowly sag southward as low pressure tracks
eastward into northern NY by Saturday morning. Steadier showers
and thunderstorms will enter the Lake Plains late tonight and
may bring significant rainfall to the Niagara Frontier with
enhanced surface convergence when the southwesterly flow up Lake
Erie encounters the northerly component of the surface front.
Showers and thunderstorms will also continue to form south of
Lake Erie and across the Western Southern Tier as the shortwave
trough approaches the region.

Showers and thunderstorms with this front should slowly drop
from north to south across the area tonight, gradually weakening
late as it becomes more stable. Given the moist environment,
locally heavy rainfall is still possible ahead of the front
tonight. Lows tonight will generally be in the 60s.

Model consensus is slightly slower with the front, and associated
showers lingering across the Southern Tier into Saturday morning.
Then expect a slow clearing trend closer to the lakes Saturday
afternoon, with lingering cloud cover closer to the departing front.
The boundary will usher in cooler and drier conditions. Expect highs
on Saturday to average in the mid to upper 70s with more comfortable
humidity levels.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
In the wake of Saturday's cold front/wave of low pressure...broad
but weak surface-based ridging extending from northern Quebec to
the Central Great Lakes will build southeastward into our region
Saturday night. Subsidence and drier air associated with the high
should provide our region with a dry night along with mainly clear
to partly cloudy skies...with the greatest amount of lingering cloud
cover found along our southeastern periphery...which will lie closer
to the departing surface wave/front. The incoming cooler/drier airmass
attendant to the high will also allow for more comfortable overnight
lows that will range from the upper 50s across the higher terrain
to the lower 60s across the lake plains...along with correspondingly
lower humidity levels.

On Sunday the axis of the surface ridge will settle directly across
our region...while weak/broad troughing will be in place aloft.
While the combination of lingering low level moisture and the
development of some weak diurnally-driven instability could lead
to the development of an isolated shower/thunderstorm or two across
portions of the southern Finger Lakes and south-central New York...
our region should remain under the influence of relatively drier
air and therefore dry...with just a diurnal cumulus field developing
inland from the lakes. As for high temperatures...these will be close
to normal and will range from the mid/upper 70s across the higher
terrain to around 80 across the lake plains...while humidity will be
at moderate levels (i.e., dewpoints of around 60).

Sunday night and Monday the axis of the surface ridge will remain
draped firmly across our region...while the weak troughing aloft
will give way to gradually rebounding heights out ahead of the next
mid-level trough...which will be in the process of pushing across the
nation's midsection. This should promote continued quiet and dry
weather...with skies ranging from mainly clear to partly cloudy
Sunday night...then averaging out partly to mostly sunny on Monday.
Meanwhile temperatures will average out a bit above seasonal normals...
with lows in the upper 50s to mid 60s Sunday night followed by highs
mostly in the lower 80s on Monday. It will also turn a little more
humid...with surface dewpoints eventually creeping up into the lower
to mid 60s by Monday afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The most active weather in the longer term portion of the forecast
will come within the first 36 hours of this period...when a broad
upper level trough digging southeastward across the Great Lakes will
capture and phase with a second mid/upper level trough over the mid-
Mississippi Valley...with the resultant deepening longwave trough
axis sliding eastward across the Great Lakes and Ohio Valley. At the
surface...increasing DCVA/height falls on the eastern flank of the
newly phased longwave trough will spur the continued development/
strengthening of low pressure that will track from Missouri to the
Central Great Lakes by Tuesday afternoon...then on into into Southern
Quebec Tuesday night. As it does so...this system will push its
attendant warm front across our region between late Monday night
and Tuesday morning...quickly followed by its trailing cold front
late Tuesday and Tuesday night. The latest medium range models remain
in excellent agreement that this will become an increasingly dynamic
system as it passes by to our northwest Tuesday and Tuesday night...
with the GEM/GFS/ECMWF all suggesting that the low will deepen to at
least below 1000 mb during this time frame...which would most
definitely be an anomalously strong system for this time of year.

Plentiful synoptic forcing and deepening moisture (PWATs increasing
to around 2 inches) attendant to this strengthening system will drive
the development of increasingly widespread precipitation through the
course of Tuesday and Tuesday evening...for which PoPs have again
been bumped up into the categorical range. Given what appear to be
only limited to modest levels of instability at this still somewhat-
distant vantage point...much of the precipitation from this system
should come in the form of plain rain showers...though some embedded
scattered thunderstorms will certainly be possible given both the
increasing dynamics and rather moisture-rich environment. Despite the
latter...at this juncture the potential for locally heavy rain/flash
flooding looks to be on the marginal side and largely dependent on
whether any training of cells can occur given the increasing wind
fields that will be in place aloft...with the threat for severe storms
also appearing to be rather marginal given currently unimpressive
projections of available instability. Nonetheless...such threats can
also not be entirely ruled out either given the strengthening and
increasingly dynamic nature of this system.

Following the passage of the trailing cold front...the arrival of
cooler and drier air will bring an end to the more widespread
precipitation Tuesday night...though the passage of main upper
trough axis/attendant cool pool core...diurnal heating...and
residual lower level moisture may still be sufficient to pop a few
more scattered showers/isolated storms inland from the lakes during
the day Wednesday. After that...high pressure and drier air will
continue to build into the region Wednesday night and Thursday and
bring about a return to completely dry weather...which should then
last through the end of the work week as this feature slowly drifts
eastward and off the mid-Atlantic coastline.

As for temperatures...these will average out close to normal through
the period...with readings briefly dipping back to slightly below
average levels for midweek following the passage of Tuesday night's
cold front. Meanwhile...uncomfortable dewpoints in the mid-upper 60s
on Tuesday will trend downward to much more comfortable levels in the
50s for Wednesday and Thursday in the wake of the cold front...before
rebounding slightly on Friday as a southerly return flow sets up on
the backside of the departing surface ridge.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will track to the north of the area with an associated
cold front slowly dropping across the area from north to south late
tonight into Saturday morning. For the remainder of this evening,
expect isolated showers and thunderstorms with a mix of VFR and MVFR
conditions.

Expect steadier showers with embedded thunderstorms along and just
ahead of the front tonight. This should generally result in a period
of MVFR conditions as it moves through between 04-12Z.

The northerly flow behind the front will upslope and trap low
moisture with a period of IFR conditions likely late tonight and
well into Saturday morning. Drier air will gradually build in late
morning and through the afternoon with clouds lifting and scattered
to VFR.

Outlook...

Saturday night through Monday...VFR.
Tuesday...MVFR. Showers and thunderstorms likely.
Wednesday...Mainly VFR. A chance of showers.

&&

.MARINE...
Low pressure will pass to the north with its associated cold front
dropping across the lower Great Lakes tonight. This evening,
southwest winds will continue. Isolated to scattered thunderstorms
may produce a period of gusty winds and Special Marine Warnings can
not be ruled out this evening.

Northerly component winds will pick up behind the front late
tonight into Saturday morning. Conditions will approach small craft
criteria along the south shores of Lake Ontario, but probably fall
just short.

After this, high pressure will ridge toward the waters Saturday
afternoon with diminishing winds. The ridge will expand across the
lower Great Lakes Sunday and Monday with negligible winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/HSK
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Apffel/HSK
MARINE...Apffel/HSK
Hazardous weather outlook, Aug 17, 8:43 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
843 PM EDT Fri Aug 17 2018

NYZ001>008-010>014-019>021-085-190100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
843 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.
Showers and thunderstorms will be likely tonight...some of which will
contain relatively slow moving torrential downpours. While widespread
flooding is not expected...there will be an elevated risk for
localized hydrologic issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-190100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
843 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 18, 1:10 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
110 AM EDT SAT AUG 18 2018

NYZ001-010-011-180615-
Genesee-Niagara-Northern Erie-
110 AM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA AND GENESEE COUNTIES...

At 109 AM EDT, radar indicated heavy thunderstorms were located
along a line extending from 18 miles southwest of Niagara Falls to
near Batavia. Movement was north at 5 mph.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Batavia, Kenmore, Depew, Tonawanda and Amherst.

This includes Interstate 90 between exits 54 and 48.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4313 7793 4288 7803 4287 7849 4286 7849
      4284 7885 4283 7893 4293 7890 4296 7893
      4296 7896 4299 7901 4302 7902 4306 7900
      4308 7908
TIME...MOT...LOC 0509Z 192DEG 5KT 4290 7929 4303 7818

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:34 PM EDTSpecial Marine WarningBUF41 min
Aug 17, 9:49 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego56 min
Aug 18, 3:09 AM EDTAreal Flood WarningBUFErie, Genesee, Niagara, Orleans6 hr
Aug 18, 4:37 AM EDTBeach Hazards StatementBUFMonroe, Orleans, Wayne9 hr
Aug 18, 4:37 AM EDTSmall Craft AdvisoryBUF9 hr
Aug 18, 5:55 AM EDTSpecial Weather StatementBUFChautauqua80 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.